Photosensitive complex partial seizures aggravated by phenytoin

Avinoam Shuper, Eileen P.G. Vining

Research output: Contribution to journalArticlepeer-review

Abstract

A 10-year-old girl is described with pure photosensitive complex partial seizures which consisted of a frightening visual phenomenon of seeing "shadow people", then staring blankly with lip smacking and sometimes becoming limp. The seizures were triggered by bright sunlight. With the institution of phenytoin therapy, her seizure frequency increased dramatically without any clinical evidence of toxicity and her phenytoin blood levels were within the therapeutic range. Discontinuation of phenytoin led to a return to baseline seizure frequency. The mechanism by which antiepileptic drugs may aggravate seizures is still not understood; therefore, awareness of this phenomenon is crucial for early diagnosis and appropriate treatment.

Original languageEnglish
Pages (from-to)471-472
Number of pages2
JournalPediatric Neurology
Volume7
Issue number6
DOIs
StatePublished - 1991
Externally publishedYes

Fingerprint

Dive into the research topics of 'Photosensitive complex partial seizures aggravated by phenytoin'. Together they form a unique fingerprint.

Cite this